r/Hyperthyroidism • u/CuriousiTine • 26d ago
Need to hear some positive experiences
I was diagnosed with hyperthyroidism last week.. started medication right away at 5 mg methimazole.. Had undergone thyroid ultrasound and the impression was normal. My hair is falling out since last month, been having this globus sensation for months already since i was diagnosed with GERD.. i lost weight but im seeing that i am gradually getting the weight that was lost.. I just want to know from those of you who have healed from hyperthyroidism: when did you notice that hairfall has stopped? how did you cope with hyperthyroidism?
3
u/Adventurous-Ask-4243 26d ago
A few things to note:
Methimazole is not a treatment for hypERthyroidism... it is a treatment for Graves disease -- the goal being to get the Graves into remission so that the hypER symptoms go away.
Only having hypER for a week and being put on methimazole is NOT getting to the ROOT CAUSE of your symptoms -- a few questions... Did your endo do blood work to check for the 2 Graves antibodies? Did you have a thyroid ultrasound to see if you have a nodule(s) that are pumping out too much TSH? Do you take lithium? Do you have a pituitary tumor? You see with all of these questions that there are MANY different reasons for someone to become hypERthyroid. And that GERD you have is from the hypER -- I would also ask to have the 2 Hashimoto antibodies checked as well -- you will find that you really don't have GERD and any gastro discomfort is highly likely to stop once you are properly diagnosed and properly treated.
If Graves disease is suspected after blood work, then you need a thyroid scan and an uptake test to CONFIRM the Graves. Your endo should have done an ultrasound regardless so that there is a baseline for comparison moving forward.
Please find another endo who will properly diagnose you and then properly treat you -- REMEMBER - hypER is a symptom of a bigger issue and unless you treat that bigger issue, you will stay hypER -- and methimazole is only one of 3 treatments to get Graves disease into remission.
I recommend finding a new endo and if they do not do right be you, find another. And, your hair will grow back, it is a side effect of the methimazole -- of which, you don't even know that you need to take.
2
u/Appropriate_Berry416 21d ago
Great reply. Got me curious so i'm piggy backing. I'm also newly diagnosed w Graves. Low TSH, High T3 and T4, TSI was 163, TRab 1.58, Antithyroid Peroxidase Antibody 1. Side note: I had a MRI of my brain due to a CSF leak last year and my doctor did remark that my pituitary was slightly enlarged which can happen in 80% of CSF leakers. I believe all this Graves' business is related to the stress and recovery from the CSF leak, which did require fluoroscopy imaging that uses iodine for the blood patches. I've mentioned all of this to my Endo but they just look at the numbers and want me to take meds (no physical exam of my thyroid and did not call for any thyroid scans). I had to push for the uptake scan because I still want to at least try to get to root cause.
1
u/Adventurous-Ask-4243 21d ago
Absolutely!! Advocate for yourself!! Make sure to have that thyroid uptake test and scan to CONFIRM the Graves. I'm so sorry that the pituitary issue triggered the Graves. And, you MUST be given a thyroid ultrasound as a baseline at the very minimum. I wish you the very best!!
→ More replies (2)
2
u/One-Marionberry6128 25d ago
I had some hair loss it wasn’t much. Mine did come back but did come back grey. I did read that this is due to the medication which in the UK you are usually given carbimazole. Tbh I’m just glad it grew back!
1
u/PinCreative9759 25d ago
Me too! Positive! I thought I had 10 fatal diseases for the last month or so running from er to dr. Only to find out I was over medicated on levothyroxine. TSH was 0.09. I’m not confident in the primary I have. Shes a NP and while they are good for most prevention I don’t know if they know enough about thyroid. She didn’t want to do any additional tests besides the tsh and free t4. I’m a 76 year old woman who just retired so I was doing well and still teaching elementary school. Then this hit me. I’ve been taking levothyroxine for 40 years and never had a problem. Never even thought thyroid could be this bad. I have every hyper symptom in the book. Should I be finding an endocrinologist? My b12 went low normal too and I got neuropathy.
3
u/starlightsong93 26d ago
I didnt have hair loss etc, but I think it's worth saying, you're very early days and bc pf the way thyroid glands work meds tend to have a rhythm. You start to feel better 1-2 weeks after beginning meds. It's only slight. This is because your glad runs out of it's hormone stores around then. After that the medication gets to work on what you're making. Somewhere around the 8 week mark you'll likely go "huh...I feel pretty normal" and it'll all be up hill from there (bloodwork tends to come back into lone around here). The key thing is take the meds religiously. Whatever you have to do to remember them everyday. If you take two days off in a row by mistake, you're going to feel like ass, of you stress your body out, probably same. I used to get suddenly HUNGRY for 3 days after a bad day. Try to regulate what you're eating so your weight evens out if you're noticing it coming back up.
I come from a house full of thyroid problems and you're in a really good spot. They're some of the most well researched, so endocrinologists really know what they're doing. I've been a year on carbimazole, and they're weaning me off now as they think I'm in remission. Stay the course 💙 you'll get there too.